Alabama, 2014

Hail and Damaging Winds in Alabama, June 8, 2014

June 8, 2014 · NWS BMX · 7 events in 5 counties and zones

The air mass across central Alabama was moderately unstable with afternoon surface based CAPE values expected to be in the 2000-3000 J/Kg and mid-level lapse rates approaching 7 C/Km. A surface boundary was forecast to move into northwest Alabama late in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

The air mass across central Alabama was moderately unstable with afternoon surface based CAPE values expected to be in the 2000-3000 J/Kg and mid-level lapse rates approaching 7 C/Km. A surface boundary was forecast to move into northwest Alabama late in the day. Severe thunderstorms producing large hail developed over west-central Alabama in the early afternoon. The thunderstorm activity spread east and southeast across the southern portion of central Alabama, producing isolated reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 8, 11:35 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 8, 11:35 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 PM CDT SUN JUN 8 2014

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

UPDATED THE FORECAST TO BUMP UP THE POPS OVER SELECT AREAS THIS
AFTERNOON. SATELLITE SHOWING WHAT MAY BE A WEAK BOUNDARY DRAPED
ACROSS THE NORTHERN HALF OF THE CWA...NICE CU FIELD RAPIDLY
DEVELOPING OVER MISSISSIPPI AND THE GULF COAST. THERE IS ALSO A
VERY NICE OUTFLOW MOVING INTO WESTERN MISSISSIPPI THIS MORNING.
WITH ABUNDANT SUNSHINE OVER MOST OF THE CWA THIS MORNING AND THE
POTENTIAL FOR LIFT FROM OUTFLOWS AND PRE-EXISTING
BOUNDARIES...FEEL A HIGHER CHANCE POP IS WARRANTED FOR MANY
LOCATIONS. WILL NOT GO AS HIGH AS LIKELY SINCE NONE OF THE SHORT
TERM HIRES MODELS ARE PICKING UP ON ANYTHING WIDESPREAD AT THIS
POINT. TEMPERATURES LOOKED GOOD AND ONLY TWEAKED THE HOURLIES.
UPDATES ARE OUT.

88

&&

.AVIATION...
18Z TAF DISCUSSION.

SCATTERED TO BROKEN CU ALREADY DEVELOPED THIS AFTERNOON. VCTS WILL
BE POSSIBLE AT ALL LOCATIONS AS WE MOVE THROUGH THE AFTERNOON
HOURS. DIFFICULT TO SAY HOW LONG CONVECTION WILL LAST BUT GIVEN
RECENT TRENDS...WILL KEEP VC WORDING INTO AT LEAST PART OF THE
EVENING HOURS. AMENDMENTS COULD BE NEEDED IF ANY ORGANIZED
CONVECTION DEVELOPS UPSTREAM. WINDS GENERALLY FROM THE SOUTHWEST
TO WEST AROUND 5 TO 10 KTS.

88

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 8, 12:01 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT SUN JUN 8 2014

ALZ011>015-017>050-091815-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
101 PM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS ARE POSSIBLE ACROSS SOUTH CENTRAL ALABAMA THIS
AFTERNOON AND INTO THE EARLY MORNING. DAMAGING STRAIGHT-LINE WINDS
WILL BE THE PRIMARY THREAT. THERE IS ALSO A THREAT OF LARGE HAIL
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 8, 7:46 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
846 AM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     6 NNE WETUMPKA          32.62N 86.17W
06/08/2014                   ELMORE             AL   EMERGENCY MNGR

            TREE DOWN ON FORTNER LANE IN THE SANTUCK COMMUNITY.

&&

08
Local storm report, Jun 8, 7:47 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
847 AM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     BLACK POND              34.07N 87.37W
06/07/2014                   WINSTON            AL   911 CALL CENTER

            TREES DOWN IN THE BLACK POND COMMUNITY ALONG HIGHWAY 195.

0812 PM     HAIL             SHOTTSVILLE             34.26N 88.13W
06/07/2014  E1.00 INCH       MARION             AL   EMERGENCY MNGR

0842 PM     TSTM WND DMG     CURRY                   33.96N 87.21W
06/07/2014                   WALKER             AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN IN AND NEAR CURRY.

0849 PM     HAIL             HALEYVILLE              34.24N 87.62W
06/07/2014  E0.50 INCH       WINSTON            AL   CO-OP OBSERVER

0921 PM     TSTM WND DMG     MILLPORT                33.56N 88.08W
06/07/2014                   LAMAR              AL   EMERGENCY MNGR

            TREES BLOWN DOWN ALONG HIGHWAY 96 NEAR MILLPORT.

0924 PM     TSTM WND DMG     KENNEDY                 33.58N 87.99W
06/07/2014                   LAMAR              AL   EMERGENCY MNGR

            TREES AND POWER LINES WERE BLOWN DOWN NEAR KENNEDY.

0942 PM     TSTM WND DMG     TOWNLEY                 33.83N 87.43W
06/07/2014                   WALKER             AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN IN AND AROUND TOWNLEY.

1039 PM     TSTM WND DMG     LEGION FIELD            33.51N 86.84W
06/07/2014                   JEFFERSON          AL   TRAINED SPOTTER

            A LARGE TREE BLOWN DOWN ONTO A HOME NEAR LEGION FIELD.

1042 PM     TSTM WND DMG     BIRMINGHAM              33.53N 86.80W
06/07/2014                   JEFFERSON          AL   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN IN BIRMINGHAM AND MORE
            THROUGHOUT THE COUNTY.

1100 PM     HAIL             FOSTERS                 33.09N 87.69W
06/07/2014  E0.75 INCH       TUSCALOOSA         AL   PUBLIC

1120 PM     TSTM WND DMG     COLUMBIANA              33.18N 86.60W
06/07/2014                   SHELBY             AL   PUBLIC

            TREES WERE BLOWN DOWN IN COLUMBIANA.

1136 PM     TSTM WND DMG     SYLACAUGA               33.18N 86.26W
06/07/2014                   TALLADEGA          AL   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES WERE BLOWN DOWN IN AND
            AROUND SYLACAUGA.

1206 AM     TSTM WND DMG     NNE HIGHWAY 9 AND HIGHW 32.87N 86.09W
06/08/2014                   COOSA              AL   NWS EMPLOYEE

            TREES AND POWER LINES WERE BLOWN DOWN.

1225 AM     TSTM WND DMG     6 NNE WETUMPKA          32.62N 86.17W
06/08/2014                   ELMORE             AL   EMERGENCY MNGR

            TREE DOWN ON FORTNER LANE IN THE SANTUCK COMMUNITY.

1225 AM     TSTM WND DMG     ALEXANDER CITY          32.93N 85.93W
06/08/2014                   TALLAPOOSA         AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN ACROSS TALLAPOOSA COUNTY.

1230 AM     TSTM WND DMG     WEDOWEE                 33.31N 85.49W
06/08/2014                   RANDOLPH           AL   911 CALL CENTER

            A FEW TREES AND POWER LINES DOWN IN WEDOWEE.

1230 AM     TSTM WND DMG     3 S WEDOWEE             33.27N 85.49W
06/08/2014                   RANDOLPH           AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN SOUTHERN PORTIONS OF RANDOLPH
            COUNTY.

1230 AM     TSTM WND DMG     3 S WEDOWEE             33.27N 85.49W
06/08/2014                   RANDOLPH           AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN ACROSS THE SOUTHERN END OF THE
            COUNTY.

1235 AM     TSTM WND DMG     WETUMPKA                32.54N 86.20W
06/08/2014                   ELMORE             AL   EMERGENCY MNGR

            TREE DOWN ON HOME ON OLD JASMINE HILL RD IN WETUMPKA

1236 AM     TSTM WND DMG     MARTIN DAM              32.68N 85.91W
06/08/2014                   TALLAPOOSA         AL   EMERGENCY MNGR

            A LARGE TREE WAS BLOWN DOWN AND BLOCKING THE ROADWAY ON
            MARTIN DAM ROAD AND GOLD MINE ROAD.

&&

08
Local storm report, Jun 8, 8:46 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
946 AM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     STILL WATERS RESORT     32.74N 85.82W
06/08/2014                   TALLAPOOSA         AL   PUBLIC

            DAMAGE TO LARGE BOATHOUSE, BOAT, AND SOME TREES.

1245 AM     TSTM WND DMG     3 SE WAVERLY            32.71N 85.54W
06/08/2014                   LEE                AL   TRAINED SPOTTER

            TREES DOWN NEAR COUNTY ROAD 86. WINDS ESTIMATED NEAR 40
            MPH.

&&

08
Local storm report, Jun 8, 10:25 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1125 AM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     2 ESE BEULAH            32.69N 85.15W
06/08/2014                   LEE                AL   TRAINED SPOTTER

            TREE DOWN ON COUNTY ROAD 379 SHORTLY BEFORE COUNTY ROAD
            380. ANOTHER TREE WAS REPORTED DOWN ABOUT ONE QUARTER OF
            A MILE NORTH OF THIS LOCATION ON COUNTY ROAD 380. WINDS
            ESTIMATED AT 40 TO 50 MPH.

&&

AG
Local storm report, Jun 8, 11:29 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1229 PM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     BLACK POND              34.07N 87.37W
06/07/2014                   WINSTON            AL   911 CALL CENTER

            TREES DOWN IN THE BLACK POND COMMUNITY ALONG HIGHWAY 195.

0812 PM     HAIL             SHOTTSVILLE             34.26N 88.13W
06/07/2014  E1.00 INCH       MARION             AL   EMERGENCY MNGR

0842 PM     TSTM WND DMG     CURRY                   33.96N 87.21W
06/07/2014                   WALKER             AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN IN AND NEAR CURRY.

0849 PM     HAIL             HALEYVILLE              34.24N 87.62W
06/07/2014  E0.50 INCH       WINSTON            AL   CO-OP OBSERVER

0921 PM     TSTM WND DMG     MILLPORT                33.56N 88.08W
06/07/2014                   LAMAR              AL   EMERGENCY MNGR

            TREES BLOWN DOWN ALONG HIGHWAY 96 NEAR MILLPORT.

0924 PM     TSTM WND DMG     KENNEDY                 33.58N 87.99W
06/07/2014                   LAMAR              AL   EMERGENCY MNGR

            TREES AND POWER LINES WERE BLOWN DOWN NEAR KENNEDY.

0942 PM     TSTM WND DMG     TOWNLEY                 33.83N 87.43W
06/07/2014                   WALKER             AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN IN AND AROUND TOWNLEY.

1039 PM     TSTM WND DMG     LEGION FIELD            33.51N 86.84W
06/07/2014                   JEFFERSON          AL   TRAINED SPOTTER

            A LARGE TREE BLOWN DOWN ONTO A HOME NEAR LEGION FIELD.

1042 PM     TSTM WND DMG     BIRMINGHAM              33.53N 86.80W
06/07/2014                   JEFFERSON          AL   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN IN BIRMINGHAM AND MORE
            THROUGHOUT THE COUNTY.

1100 PM     HAIL             FOSTERS                 33.09N 87.69W
06/07/2014  E0.75 INCH       TUSCALOOSA         AL   PUBLIC

1120 PM     TSTM WND DMG     COLUMBIANA              33.18N 86.60W
06/07/2014                   SHELBY             AL   PUBLIC

            TREES WERE BLOWN DOWN IN COLUMBIANA.

1136 PM     TSTM WND DMG     SYLACAUGA               33.18N 86.26W
06/07/2014                   TALLADEGA          AL   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES WERE BLOWN DOWN IN AND
            AROUND SYLACAUGA.

1206 AM     TSTM WND DMG     NNE HIGHWAY 9 AND HIGHW 32.87N 86.09W
06/08/2014                   COOSA              AL   NWS EMPLOYEE

            TREES AND POWER LINES WERE BLOWN DOWN.

1225 AM     TSTM WND DMG     6 NNE WETUMPKA          32.62N 86.17W
06/08/2014                   ELMORE             AL   EMERGENCY MNGR

            TREE DOWN ON FORTNER LANE IN THE SANTUCK COMMUNITY.

1225 AM     TSTM WND DMG     ALEXANDER CITY          32.93N 85.93W
06/08/2014                   TALLAPOOSA         AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN ACROSS TALLAPOOSA COUNTY.

1230 AM     TSTM WND DMG     3 S WEDOWEE             33.27N 85.49W
06/08/2014                   RANDOLPH           AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN ACROSS THE SOUTHERN END OF THE
            COUNTY.

1230 AM     TSTM WND DMG     STILL WATERS RESORT     32.74N 85.82W
06/08/2014                   TALLAPOOSA         AL   PUBLIC

            DAMAGE TO LARGE BOATHOUSE, BOAT, AND SOME TREES.

1230 AM     TSTM WND DMG     3 S WEDOWEE             33.27N 85.49W
06/08/2014                   RANDOLPH           AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN SOUTHERN PORTIONS OF RANDOLPH
            COUNTY.

1230 AM     TSTM WND DMG     WEDOWEE                 33.31N 85.49W
06/08/2014                   RANDOLPH           AL   911 CALL CENTER

            A FEW TREES AND POWER LINES DOWN IN WEDOWEE.

1235 AM     TSTM WND DMG     WETUMPKA                32.54N 86.20W
06/08/2014                   ELMORE             AL   EMERGENCY MNGR

            TREE DOWN ON HOME ON OLD JASMINE HILL RD IN WETUMPKA

1236 AM     TSTM WND DMG     MARTIN DAM              32.68N 85.91W
06/08/2014                   TALLAPOOSA         AL   EMERGENCY MNGR

            A LARGE TREE WAS BLOWN DOWN AND BLOCKING THE ROADWAY ON
            MARTIN DAM ROAD AND GOLD MINE ROAD.

1245 AM     TSTM WND DMG     3 SE WAVERLY            32.71N 85.54W
06/08/2014                   LEE                AL   TRAINED SPOTTER

            TREES DOWN NEAR COUNTY ROAD 86. WINDS ESTIMATED NEAR 40
            MPH.

0100 AM     TSTM WND DMG     2 ESE BEULAH            32.69N 85.15W
06/08/2014                   LEE                AL   TRAINED SPOTTER

            TREE DOWN ON COUNTY ROAD 379 SHORTLY BEFORE COUNTY ROAD
            380. ANOTHER TREE WAS REPORTED DOWN ABOUT ONE QUARTER OF
            A MILE NORTH OF THIS LOCATION ON COUNTY ROAD 380. WINDS
            ESTIMATED AT 40 TO 50 MPH.

&&

08

The radar

The Columbus AFB radar (KGWX), 86 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Pickens

When
June 8, 12:54 PM CST
Where
Pickens County, 0.87 mi NW of Aliceville
Measured
1.75 in hail
Reported by
Public
Coordinates
33.139, -88.161

Hail, Dallas

When
June 8, 3:20 PM CST
Where
Dallas County, 0.58 mi E of Summerfield
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.520, -87.040

Hail, Dallas

When
June 8, 3:24 PM CST
Where
Dallas County, 4.08 mi E of Summerfield
Measured
1.75 in hail
Reported by
Public
Coordinates
32.520, -86.980

Hail, Autauga

When
June 8, 4:25 PM CST
Where
Autauga County, 44.63 mi ESE of Fays
Measured
1 in hail
Reported by
Public
Coordinates
32.240, -85.710

Thunderstorm Wind, Chambers

When
June 8, 6:36 PM CST
Where
Chambers County, 0.58 mi W of Langdale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.820, -85.180

Several trees uprooted in the town of Valley.

Thunderstorm Wind, Tallapoosa

When
June 8, 6:40 PM CST
Where
Tallapoosa County, 2.15 mi SSE of Jacksons Gap
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.850, -85.790

Several trees were uprooted along Highway 38.

Thunderstorm Wind, Tallapoosa

When
June 8, 6:55 PM CST
Where
Tallapoosa County, Camp Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.800, -85.650

Several trees were uprooted in the town of Camp Hill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527517, 527518, 527519, 527520, 527523, 527521, 527522.